I have a question about my 17 year old. With all the issues we have been having with her over this past 1.5 years, I definitely have a hard time trusting her anymore. Things seemed like they were starting to come around and I was letting go a bit of the feelings of mistrust. Then, yesterday I cleaned my daughter's room as she was at work and we are trying to sell our house and had a showing. We only get 2-3 hours notice so there are many times I have to clean her room so it's ready for showing. She knows this and also knows that if she doesn't do it herself, it has to get done so I will be in there cleaning.
Everything was fine until she got home and went into her room and come out hollering at me and asking me what I did with her Sleep Eze pills. I know she has been purchasing them once in awhile as she has been having problems sleeping. I never touched them nor saw them. She started acting almost panicky and started looking through my things thinking I had hid them – she starting slamming doors and swearing when she couldn't find them. That all made me very suspicious so I looked them up online and found out they are often used to give teens a "buzz". That really upset me as I had naively thought that they were only using them once in awhile for her sleeping issues. Now I totally believe otherwise.
I never buy these for her, but she is quite able to buy them herself. There are no restrictions on them, plus she works and has her own money which I don't ask her what she is spending it on. I am so concerned now and I don't know how to approach this. She gets so angry if she thinks I am accusing her of using "drugs". She has in the past, so I am always on the lookout for that. I totally never thought she would be doing it again. I don't want to come across as not trusting her again just when things were starting to go better but on the other hand, I need to know if there's a reason to be worrying about this. Are these products actually addictive, and are they used to give kids a buzz? She either uses Sleep Eze or Nytol. I know it's best if I have proof, but I guess I do have proof that she is using them at all because I have seen her buy them. How should I approach this?
Adolescents do indeed abuse some over-the-counter (OTC) drugs, such as cough and cold remedies, to get high. Many of these products are widely available and can be purchased at supermarkets, drugstores, and convenience stores. Many OTC drugs that are intended to treat headaches, sinus pressure, or cold/flu symptoms contain the active ingredient dextromethorphan (DXM) and are the ones that adolescents are using to get high. When taken in high doses, DXM can produce a "high" feeling and can be extremely dangerous in excessive amounts.
OTC drugs are legal and mostly safe when used as directed, which may lead children to believe that these drugs are always safe to take. The truth is: medication abuse can lead to addiction, overdose, and death. It's up to you to keep track of your youngster's use of OTC drugs and to stay alert for signs of abuse.
Nearly half of OTC drugs, more than 125 products, contain an ingredient called dextromethorphan (or DXM). It is in cough suppressants that can be found in stores in caplet or liquid form. It also can be ordered on the Internet. When taken in very large doses, DXM can produce a high. It also can pose a real danger to the user, including:
- Brain damage
- Hot flashes
- Impaired judgment and mental functioning
- Loss of coordination
Watch for signs that your youngster may be abusing DXM or other OTC drugs:
- OTC drugs seem to vanish from your medicine cabinet.
- You find OTC drugs stashed in your youngster's room or backpack.
- Your youngster takes large amounts of cold or cough remedies or takes a medication even when not ill.
- Falling grades, mood swings, and changes in normal habits or appearance also can signal a possible drug abuse problem.
One in 11 adolescents abused OTC medications, such as cough medicine. The problem is more common than you might think. Adolescents take large doses to get high, sometimes mixing these drugs with prescription drugs, street drugs, or alcohol. Some adolescents crush pills and snort them for an intensified effect.
A recent study found that six percent of 12th graders reported past year abuse of cough or cold medicines to get high. That amounts to about one in every 16 high school seniors. Signs and symptoms of abuse may include:
- Long-term effects— Addiction, restlessness, insomnia, high-blood pressure, coma, or even death.
- Short-term effects— Impaired judgment, nausea, loss of coordination, headache, vomiting, loss of consciousness, numbness of fingers and toes, abdominal pain, irregular heartbeat, aches, seizures, panic attacks, psychosis, euphoria, cold flashes, dizziness, and diarrhea.
In many parts of the country, adolescents can easily buy OTC cough and cold remedies at any supermarket, drugstore, or convenience store where these products are sold. They can also get them from home, or order them over the Internet. And even if they do not order OTC drugs online, they can surf the Web to find information and videos on what drugs to try and mix together.
Where should you look to make sure prescription drugs are not readily available?
- With Relatives: Grandparents may be another source of prescription drugs for adolescents. In fact, 10 percent of adolescents say they took drugs from friends or relatives without asking.
- With Friends: Talk with the moms and dads in other households your adolescent has access to about safeguarding medications.
- At Home: An adolescent may scout his own home first if he's looking to get high from prescription or over-the-counter drugs.
Your adolescent can overdose on OTC drugs. The point at which adolescents may overdose on OTC drugs varies depending on the amount of the drugs they took, over what time period, and if other drugs were mixed. Some OTC drugs are weak and cause minor distress, while others are very strong and can cause more serious problems or even death. If you suspect your adolescent has overdosed on OTC drugs, take them to the emergency room or call an ambulance immediately for proper care and treatment by a medical doctor.
Mixing alcohol with certain medications can cause nausea and vomiting, headaches, drowsiness, fainting, and loss of coordination. It can put users at risk for internal bleeding, heart problems, and difficulties in breathing. Alcohol also can decrease the effectiveness of many needed medications or make them totally ineffective.
Some of these medications can be purchased over the counter - at a drugstore or grocery store - without a prescription, including herbal remedies and others you may never have suspected of reacting negatively with alcohol.
Before you or your adolescent take any prescription or OTC medication, carefully read the label, and/or consult with your family physician or local pharmacist. And never mix medications with alcohol. Moms and dads should set clear rules and consistently enforce those rules against any underage drinking.
What Parents Can Do About OTC Drug Abuse—
Because OTC drugs are easy to get and legal to purchase, teens may not realize how harmful they can be. Moms and dads need to know the facts about OTC drugs and warn their kids. Let them know that OTC products are not "safer" to misuse simply because they are legal, have a legitimate purpose, and are easy to buy.
Talking with adolescents and staying in touch with their lives are the first steps to keeping them free from abusing consumer products and medications. Following are a few basic preventative steps that you can take to help your youngster understand the importance of using OTC medications responsibly and help discourage abuse of dextromethorphan and other drugs:
1. Avoid overstocking OTC drugs in your home.
2. Be mindful of the season. Your youngster can benefit from medicinal relief of cough, cold, and flu symptoms by taking OTC cough and cold preparations according to the instructions on the manufacturer's label. But be aware if your youngster is using cough and cold medications outside of cold and flu season or if he or she continues to self-medicate after symptoms have subsided.
3. Check your home. Take a quick inventory of all consumer products kept in your home. Be aware of the products in your medicine cabinet, and ask questions if you notice that any products are used frequently or disappear.
4. Consider having your youngster assessed by a drug and alcohol therapist if you think he/she may be addicted to OTC medication.
5. Don't allow your youngster to keep OTC drugs in his bedroom, backpack, or school locker.
6. Monitor your youngster's Internet use. Unfortunately, there are Internet sources that sell dextromethorphan in a bulk powder form or encourage adolescents to share their experiences with abusing dextromethorphan. These websites are not regulated so it becomes increasingly imperative that you be aware of where your youngster is getting information on the Internet, what sites he/she is spending time on, or with whom he/she may be communicating.
7. Role model responsible use of OTC and prescription medications.
8. Talk to your youngster. Speak with your kids often about the importance of carefully following directions on the labels of all OTC medications. Help them understand the dangers of abusing OTC cough and cold medications.
==> My Out-of-Control Teen: Help for Parents